Abdominal bloating is a condition in which the abdomen (belly) feels full and tight. The abdomen may be visibly swollen (distended).
Common causes include:
The diabetes medication acarbose, as well as any medicine containing lactulose or sorbitol, may cause bloating.
More serious disorders that may cause bloating are:
You may take the following steps:
If you have constipation, it should be treated. However, fiber supplements such as psyllium can make your symptoms worse.
You may try simethicone and other medicines you buy at the drugstore to help with gas, but these medications are often not helpful.
See: Lactose intolerance for more on how to treat this problem.
Call your health care provider if you have:
Bailey J. FPIN's Clinical Inquiries: Effective management of flatulence. Am Fam Physician. 2009;79:1098-1100.
Ohge H, Levitt MD. Intestinal gas. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger & Fordtran's Gastrointestinal and Liver Disease. 8th ed. Philadelphia, Pa: Saunders Elsevier;2006:chap 10.
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885